The heroin epidemic continues to rage in Hartford and across our state and nation. Â While nearly every other day there seems to be an article in the paper about fatal overdoses in various towns, most of the overdoses we see on the EMS streets, even the fatal ones do not make the news, though they certainly add to the growing statistics documenting the unprecedented epidemic.
My fellow medics and I often share our preferred routes and doses, and the pros and cons of each. Â With so many calls, we are all able to experiment with various dosings and delivery.
When I first began in EMS, I gave narcan always IV as my first choice. Â Usually, 1.2 mg to start. Â I considered this conservative as a paramedic instructor had demonstrated for us his preferred method. Â Draw up two of narcan, put in the lock, as you came through the ED doors, slam it so the patient would vomit on the battle ax triage nurse. Â I kid you not.
In my then limited experience with narcan, I tended to be impatient, and yes, I will take a bow as one of the many medics who have given narcan, and then panicking at no response, intubated the patient only to have them wake up shortly after and yank the tube with the bulb still inflated. Â Sorry.
Tired of combative, angry patients who often ripped out their IVs and stormed off, I soon switched to the IM method. Â Again 1.2 was my dose, and I found this worked much better. Â Sure, some patients were angry and threw up, but not as many as with the IV doses. Â IM worked a little slower than IV, but when I didnâ€™t have to worry getting the IV, it actually worked faster.
With the recent arrival of IN narcan, this new method has become my preferred one. Â Two 1.0 mg squirts in each nostril, and then wait. Â You do have to be patient. Â My earliest experiences with it, I again didnâ€™t wait long enough, so I often added an IM dose and the patient would wake up in withdrawal, nauseous and shaking. Â In time, I developed the necessary patience, and now, I just bag the patients and mind the time. Â I always use capnography. Â They can start as high as 100 and with bagging may drop into the 60s and 70s, and then all of a sudden when the narcan kicks in, they are at 35-40, and another minute later they will open their eyes if you give them a little rub. Â I like IN because I have yet to put anyone into withdrawal with it alone. Â It seems very mild.
Our regional guidelines call for an IV or IM dose of 0.4-2.0 mg. Â Or 2 mg IN. Â They are not written too clearly, but the IV or IM dose is supposed to be titrated to effect. Â In other words, the IV dose should be in 0.4 mg aliquots. Â I have found there are still a lot of medics going right with two off the back. Â I use 2.0 only for intranasal. Â Maine is the only state guideline that I have found that does not use 2.0 IN right off the back. Â They use 0.5 in each nare for a 1.0 total. Â If after 2-5 minutes, there has not been a satisfactory response, medics can give a second 0.5 mg dose in each nare. Â I have been reluctant to endorse this because sometimes 2.0 mg takes so long to work. Â I can only imagine waiting another 5-10 minutes for the 1.0 to work. Â But then again, perhaps in many cases 1.0 would be just the right amount.
At one of our regional meetings, one of the other regional coordinators, who is also concerned about the initial 2.0 mg IV doses, suggested the guideline be written to start at 0.01, titrated to effect (0.01 mg per minute till a response is observed). Â I thought that was a little low. Â I did do some research and that is a reasonable starting dose for someone in the hospital who is slow to come back from sedation, but I did not think it was too practical for the prehospital environment.
Anyway, I have been waiting for a chance to try low dose IV Narcan, and had it this week. Â We responded for a woman found unresponsive in a car. Â She would breathe well enough with prodding that we were able to help her stand and pivot onto our stretcher, but leave her alone and her respirations would go to 4, and her ETCO2 would rise to the 70â€™s.
There are only so many times you can shake a person to stimulate them to breathe. When a shake it required every five seconds, it is a bit much. Â I thought this patient would be a good test case for the low dose narcan. Â I shook her so she would take a couple breaths, and then I put an IV into the giant vein she had in her hand. Â I was going to try the 0.01 dose, but I was a little confused on how to mix it. Â I ended up taking a 10 cc flush, pushing out 1 cc, then taking out our narcan, which comes in the 2 mg in 2ml prefilled syringe size, putting a needle on the end, and pushing 1 mg into the flush, making a concentration of of 0.1 per cc. Â I realized then, it would be awfully hard to push in the 0.01, so I decided I would just try 0.1 aliquots. Â I pushed 1 cc. Â Then I detached the syringe, flushed the narcan with another preloaded saline syringe, and waited. Â The patient continued to sleep, but the end tidal soon dropped to 35 and the respirations went up to 14. Â I was impressed. Â Halfway to the hospital, I saw the ETCO2 go up again, and the resps come down, so I gave another 0.1 mg, followed by a flush. Â This time the CO2 went down and resps went up and the patient stayed there. Â At the hospital, I was able to rouse them enough to sign my run form, but then they went back into their dreamland. Â I was quite impressed with this method, which I thought was perfect for this borderline apnea patient.
Maine, by the way, also allows an IV dose starting at 0.1 mg titrated to effect.
Next week, if I get a respiratory arrest, I am thinking I am going to go 0.5 in each nostril, bagÂ them, and get an IV, and if they havenâ€™t come around after 5 minutes, I will then try the 0.01 IV dose. Â To mix it, I am going to put 1 mg in a 100 cc bag, then draw up 10 cc in a syringe .
Iâ€™ll let you know how it works.
As a side note, a paramedic student recently told me about an experience she had with a paramedic in another system. Â They had a heroin OD, and the patient got 4.0 mg IN (2.0 and 2.0 in fairly rapid succession). Â And then when the patient still hadnâ€™t responded (only 4 minutes had elapsed), the medic after failing to get an IV, drilled him with an IO, and pushed another 2.0 mg IO. Â The patient woke up with a jolt. Â At the ED, one physician commented that he thought it was a little aggressive, while another claimed the medic had probably saved the personâ€™s life. Â Not having been there, my reaction was maybe bag the patient and wait for the 2.0 mg to work. Â When the student asked if the medic had considered waiting a few minutes longer for the IN to work or going IM instead of IO, the medic told the student. Â â€œWe’re aggressive here. Â We cowboy up!â€ Â Okay. Â Addicts know the town you are shooting up in.